Mayo Clinic Connect
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Liked by coquimti, Molly MIller, farmgirl1556, kathyomaha55 ... see all
Trixie, I'm sorry to hear about all of these issues you've had to deal with. Please do let us know how you respond to your next bout with an AI. It's all so confusing. I'm 74 and it's difficult to discern what is being caused by age or the AI. All I know is I never felt this fatique and weakness before I began taking Arimidex. Of course, I won't stop taking the meds because I don't want a recurrence of cancer.
Jump to this post
Sparkle, thanks for your response. Isn't it a tough one?! One would think with all the smart people that they could come up with something a bit easier on the body! I'm 67, just retired when I found the lump last year, but that's been the story of my life, so my motto is just keep one step in front of the other. Hoping for the best for all of us.
Liked by elizm, sparklegram
@trixie1313– Indeed, Trixie!
Liked by trixie1313
I exercise 7 days a week and honestly its not that much help. Ask your oncologist to give you the statistics for re-occurrence under the AIs vs re-occurrence taking Tomoxifen.
Liked by sparklegram
After a year on Arimidex, My only complaints are unusual fatigue and brain fog. More than anything the brain fog is most disturbing. Remembering common words and familiar names is sometimes a challenge. I am 76 but until I started Arimedex, I had no problem. I don’t want to dismiss it as early dementia but I’m curious to hear if others have experienced this problem.
Liked by kathyomaha55, sparklegram
@sandrajo, I definitely have serious fatigue, as for the brain for, i'm also in my 70;s, so it's hard to tell if it is the Arimidex, but I'd safe word retrieval and recall are worse now.
Hello to all……. I'm chiming in here and first want to say that what I'm about to say makes me sound like a 'negative nabob' but that's really not my intention.
The AI's were not an option for me. I tried 3 of 4 available over the 5 year course of my Stage 0 to Stage 1 (bi lateral mastectomy) journey. I tired Tamoxifen -raised my blood pressure to extremely high levels, Letrozole – got Shingles and joint pain and severe depression (I'm never depressed, I can't be, I'm far too anxious, ha ha), Arimidex – blood in my stools and a rash for over a year along with severe depression and joint pain.. I'm not taking the meds now at all and my doctors are recommending that I take them only if my cancer comes back and of course, I'm hoping it won't!!!
From my personal experience and what I've read on this site and many other places – AI's have side effects and most people will experience at least some of the side effects. Many people experience, as I did, extreme side effects. Yes, some of what you feel might be simply the reduction of hormones in our bodies and something you might experience with aging (but much more slowly). This is taking all of your hormones from your body in a very, very short period of time, causing the many side effects. But, there is something else here with AI's……..they are doing something else, in addition to reducing the hormones and I believe that's what really causes the serious side effects. I don't know what that is but what you are feeling from these drugs is real……it is not 'just you', it is not that all women are simply taking these pills and you are the one who can't tolerate them. It's many, many women out there. So, hopefully, if as they say, misery loves company, we're not alone.
I was lucky and I am grateful that my cancer was only Stage 1, it had not spread and that made my decision not to use AI's a little easier for both me and my doctors. But, what I did ask for was on going blood tests to determine the estrogen levels in my body (I had lots of estrogen, no progesterone) fueling my cancer. For over 3 years now my blood levels are below normal for estrogen. My body still makes it they say but in such small amounts it's not recordable. And due to the low estrogen levels I now have (and no progesterone or testosterone – which can convert to estrogen) I do have changes – hair loss, some joint pain, wrinkles, saggy skin….you ladies all know the aging complaints if you're of a 'certain age'. But, I do not have depression or a rash or severe joint pain, etc…..those all stopped with the run through the AI's.
Am I afraid of cancer recurrence? Yes, everyday. It's the new 'not so normal'.
I did change my diet, lose weight and change my lifestyle to include more supplements, Vitamin D, Omegas – more exercise, etc. My health is better overall than when I was diagnosed with cancer and I'm lucky again – I have no other health conditions……
My message I guess is to know you are not alone – side effects from AI's are very common and what you feel from them is real. It's hard to gauge their overall effect on your physical and emotional health in some ways because after you are diagnosed with cancer, endure treatments and deal with all of that you are tired and emotionaly drained. It's hard to add yet another onslaught of symptoms and feelings to navigate.
Ask your doctor for blood tests to determine your hormone levels 'off' the drugs……..what is your baseline? This may take a couple of blood tests spaced over several months, but you should at least know where you are starting. Once I requested that and my doctors saw that I had so little estrogen to feed my cancer, they were less inclined to recommend the AI's. As you continue to use the AI's, request blood tests to determine how much effect they are having on your hormones so you can weigh that against the side effects.
The AI's work, they help you fight cancer and cancer recurrence. It's up to each of us to determine what that cost will be and how much we can endure……and that's the hard part because it's on us as patients and weighing feeling miserable for 5 years against getting cancer? Not much of a choice and a very difficult one to make.
Hugs to all.
Liked by trixie1313, kathyomaha55, jeannie53, sparklegram
I also have fatigue & brain fog. They told me that just having cancer can be the cause. And Radiation – fatigue may last up to a year from that. So not sure if it's that or the anastrozole. Hang in there.
@francine6829 – I've read online about the comparative side effects of Arimidex, Letrozole and Tamoxifen, and it seems to me they are almost identical. I don't know about Aromosin.
The big difference (to me) between Aromasin (exemestane) and the other AIs is that Aromasin is a steroid; and, although it has similar side effects to the other AIs, there is a more commonly reported issue of insomnia with it.
They said approx. 25% of women quit an AI within 2 years from the side effects. I met a few people who have No side effects.
Liked by trixie1313, sparklegram
Yes I also have insomnia. Not sure if it's the worry or the drug. My first Mammogram is 5/10.
I'm a big fan of meta-analyses versus single trials. Along those lines, I found the following one published in Oct. 2015 in The Lancet and thought it might be of interest to those thinking of switching to tamoxifen:
The Early Breast Cancer Trialists' Collaborative Group undertook meta-analyses of individual data on 31,920 postmenopausal women with estrogen-receptor-positive early breast cancer in the randomized trials of 5 years of aromatase inhibitor versus 5 years of tamoxifen; of 5 years of aromatase inhibitor versus 2–3 years of tamoxifen then aromatase inhibitor to year 5; and of 2–3 years of tamoxifen then aromatase inhibitor to year 5 versus 5 years of tamoxifen.
It found that aromatase inhibitors reduce recurrence rates by about 30% (proportionately) compared with tamoxifen while treatments differ, but not thereafter. 5 years of an aromatase inhibitor reduces 10-year breast cancer mortality rates by about 15% compared with 5 years of tamoxifen, hence by about 40% (proportionately) compared with no endocrine treatment.
Liked by Colleen Young, Connect Director, cindylb, kathyomaha55
I had to have a mammogram 3 mos following my 2nd breast surgery and just as I finished radiation therapy and had burns and blisters. I told tech how very painful it was and was afraid of mammogram. They were so kind and manually brought the pressure down from the machinery…best ever mammogram in my life! Don't be afraid to let them know you are concerned and ask if they can manually do this for you.
Liked by kathyomaha55
I was tested and have zero estrogen. The doctors ALL want to keep me on AIs for 5 years
Liked by cindylb
Please elaborate. Aromasin is a steriod … is that a bad thing? I have not felt insomnia
Thanks so much for this info!! It helps to put it all in perspective.
version 184.108.40.206.9.5Page loaded in 2.479 seconds